Alert archive / Kentucky / Tornado Warnings in 2009

Tornado Warning 15, NWS Paducah, KY

March 28, 20095 counties in Kentucky

NWS Paducah, KY issued this tornado warning at Mar 28, 2009, 4:12 PM CDT for 5 counties in Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2009, 4:12 PM CDT (21:12 UTC)
Expired
Mar 28, 2009, 4:45 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Caldwell County, KY, Christian County, KY, Hopkins County, KY, Lyon County, KY, Trigg County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 282112
TORPAH
KYC033-047-107-143-221-282145-
/O.NEW.KPAH.TO.W.0015.090328T2112Z-090328T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN HOPKINS COUNTY IN NORTHWEST KENTUCKY...
  NORTHWESTERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN CALDWELL COUNTY IN WESTERN KENTUCKY...
  EAST CENTRAL LYON COUNTY IN WESTERN KENTUCKY...
  NORTHERN TRIGG COUNTY IN WESTERN KENTUCKY...

* UNTIL 445 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CADIZ...
  MOVING NORTHEAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  COBB BY 425 PM CDT...
  7 MILES NORTHWEST OF HAWKINS BY 430 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR SOUTHERN ILLINOIS AND WESTERN KENTUCKY.

&&

SMITH

LAT...LON 3721 8781 3712 8759 3677 8780 3684 8801
TIME...MOT...LOC 2111Z 203DEG 38KT 3689 8786

$$
1 follow-up statement
000 
WWUS53 KPAH 282127
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CDT SAT MAR 28 2009

KYC143-221-282137-
/O.CAN.KPAH.TO.W.0015.000000T0000Z-090328T2145Z/
LYON KY-TRIGG KY-
427 PM CDT SAT MAR 28 2009

...THE TORNADO WARNING FOR NORTHERN TRIGG AND EAST CENTRAL LYON
COUNTIES IN WESTERN KENTUCKY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR SOUTHERN ILLINOIS AND WESTERN KENTUCKY.

LAT...LON 3697 8790 3700 8792 3701 8792 3721 8781
      3712 8759 3698 8768 3700 8774 3698 8777
      3696 8787
TIME...MOT...LOC 2127Z 203DEG 38KT 3704 8778

$$

KYC033-047-107-282145-
/O.CON.KPAH.TO.W.0015.000000T0000Z-090328T2145Z/
HOPKINS KY-CALDWELL KY-CHRISTIAN KY-
427 PM CDT SAT MAR 28 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHWESTERN HOPKINS COUNTY IN NORTHWEST KENTUCKY...AND NORTHWESTERN
CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...AND SOUTHEASTERN
CALDWELL COUNTY IN WESTERN KENTUCKY...

AT 426 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A ROTATING WALL 
CLOUD. THIS TORNADO WAS LOCATED NEAR COBB...OR 8 MILES SOUTHEAST OF 
PRINCETON...MOVING NORTHEAST AT 45 MPH.

THE TORNADO WILL BE NEAR...
  RURAL EASTERN CALDWELL COUNTY AT 440 PM CDT
  RURAL SOUTHWESTERN HOPKINS COUNTY AT 440 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR SOUTHERN ILLINOIS AND WESTERN KENTUCKY.

&&

LAT...LON 3697 8790 3700 8792 3701 8792 3721 8781
      3712 8759 3698 8768 3700 8774 3698 8777
      3696 8787
TIME...MOT...LOC 2127Z 203DEG 38KT 3704 8778

$$

KS/RST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:06 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 28, 3:06 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT SAT MAR 28 2009

.DISCUSSION...
A WARM FRONT LIFTING NORTH ACROSS PORTIONS OF THE QUAD STATE THIS
AFTERNOON WILL BE FOLLOWED QUICKLY BY LOW PRESSURE AND A COLD FRONT
MOVING THROUGH BY EARLY EVENING.  SEVERE STORMS WILL BE POSSIBLE
ACROSS MUCH OF WEST KENTUCKY INTO SOUTHEAST ILLINOIS UNTIL THE COLD
FRONT MOVES THROUGH THE REGION...THUS A TORNADO WATCH HAS BEEN
ISSUED FOR THESE AREAS UNTIL 02Z.

WRAP AROUND MOISTURE AND COLDER AIR FILTERING IN BEHIND THIS LOW
WILL LEAD TO A CHANCE OF RAIN AND SNOW BY LATE EVENING AND
OVERNIGHT...WITH THE BEST CHANCES ACROSS THE NORTHERN HALF OF THE
REGION.  SURFACE TEMPERATURES WILL PREVENT ANY SNOW
ACCUMULATION...WITH LOWS IN THE MID TO UPPER 30S.  RAIN AND SNOW
WILL LINGER INTO THE MORNING HOURS SUNDAY ACROSS OUR EASTERN
COUNTIES...BUT NAM...GFS AND ECMWF ALL SHOW DRIER AIR AND SUNSHINE
QUICKLY RETURNING BY SUNDAY AFTERNOON.

AS HIGH PRESSURE SLIDES TO OUR SOUTH...SOUTHERLY WINDS WILL QUICKLY
RETURN BY LATE SUNDAY NIGHT...WITH A NICE WARM UP ON MONDAY.  MONDAY
NIGHT...ECMWF AND GFS ARE IN GOOD AGREEMENT BRINGING A LOW PRESSURE
SYSTEM FROM THE CENTRAL PLAINS INTO SOUTHWEST IOWA BY 12Z TUESDAY.
SHOWERS WILL SPREAD ACROSS THE REGION MONDAY NIGHT AHEAD OF THE
FRONT...WITH SOME THUNDERSTORMS POSSIBLE ACROSS THE SOUTH HALF OF
THE AREA.  AS THE FRONT MOVES THROUGH ON TUESDAY...THUNDERSTORMS
WILL BE POSSIBLE ACROSS MAINLY THE EASTERN HALF OF THE AREA.

BY MID WEEK...THROUGH GFS AND ECMWF ARE NOT IN GREAT
AGREEMENT...BOTH MODELS BRING A LOW PRESSURE SYSTEM FROM THE CENTRAL
PLAINS TOWARD THE GREAT LAKES REGION.  THIS WILL PROVIDE ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.
ECMWF LINGERS SOME QPF ACROSS THE REGION THURSDAY NIGHT...SO KEPT A
CHANCE OF SHOWERS GOING THROUGH 12Z FRIDAY.

FOR NEAR TERM TEMPERATURES...BASICALLY USED A MAV/MET BLEND.  IN THE
EXTENDED...STAYED WITHIN A COUPLE DEGREES EITHER SIDE OF LATEST MEX
GUIDANCE.

&&

.AVIATION...
OCCLUDING WARM FRONT IS LIFTING NORTHEASTWARD ACROSS S IL/W KY ATTM
WITH COLD FRONT FOLLOWING CLOSELY BEHIND. THE TIMING OF THE FRONT IS
TRICKY AS IT HAS BEEN SLOWING OVER THE PAST FEW HOURS...PASSING BY
KCGI ATTM. EXPECT IT TO REACH KOWB/KEVV IN THE 23-01Z TIME FRAME.
WINDS VEER TO THE SOUTHEAST AHEAD OF IT THEN QUICKLY SHIFT TO THE
SOUTHWEST BEHIND. THERE HAVE BEEN A FEW GUSTS ABOVE 30KTS BRIEFLY
WITH THE FROPA. BEST CHANCE FOR SVR TSRA WILL BE ACROSS W KY EAST OF
THE LAKES. CIGS WILL BE MAINLY IN THE MVFR RANGE THROUGH THE PERIOD.
WRAPAROUND MOISTURE WILL MAINTAIN MVFR CIGS THROUGH TONIGHT WITH A
CHANCE OF RAIN OR EVEN WET SNOW SHOWERS...BUT WITH LITTLE/NO
ACCUMULATION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...RST
AVIATION...AD
Hazardous weather outlook, Mar 28, 9:50 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
950 AM CDT SAT MAR 28 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
950 AM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DEEP LOW PRESSURE SYSTEM WILL TRACK FROM NORTHERN ARKANSAS INTO
SOUTHEAST MISSOURI TODAY. ONGOING SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO MOVE NORTH ACROSS THE REGION THIS MORNING...WITH A
DIMINISHING TREND EXPECTED FROM SOUTH TO NORTH.

FROM MIDDAY...INTO THE AFTERNOON HOURS...THE ATMOSPHERE IS FORECAST
TO DESTABILIZE OVER WESTERN KENTUCKY...AND POSSIBLY THE SOUTHERN
TIP OF ILLINOIS INTO SOUTHWEST INDIANA...EAST OF THE LOW TRACK. THE
LATEST MORNING MODEL DATA CONTINUES TO SUGGEST THE REDEVELOPMENT OF
STORMS...SOME OF WHICH COULD BE SEVERE. DAMAGING WINDS AND HAIL
WILL BE THE PRIMARY HAZARDS. HOWEVER...THERE IS ALSO A CONCERN
FOR TORNADOES...ESPECIALLY IF WE TAP ENOUGH SUNSHINE AND DAYTIME
HEATING...AND FURTHER DESTABILIZE. THE AREA OF HIGHEST PROBABILITY
SEEMS TO BE FOCUSED ON WESTERN KENTUCKY. THE CHANCE SHOULD BE OVER
BEFORE DARK ACROSS THE PENNYRILE REGION OF WEST KENTUCKY AND PERHAPS
SOUTHWEST INDIANA. STORM MOTION WILL BE NORTH TO NORTHEAST UP TO 60
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS MOST OF WESTERN
KENTUCKY AND SOUTHWESTERN INDIANA...AND ACROSS SOUTHEASTERN
ILLINOIS.

NOLES

In the hours before

Special weather statement, Mar 28, 3:24 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CDT SAT MAR 28 2009

KYZ007-010-282130-
LIVINGSTON-CRITTENDEN-
INCLUDING THE CITIES OF...SMITHLAND...MARION
324 PM CDT SAT MAR 28 2009

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN LIVINGSTON COUNTY
KENTUCKY...

THROUGH 4 PM...A STRONG THUNDERSTORM WILL MOVE NORTHEAST ACROSS
SOUTHEAST LIVINGSTON COUNTY AND INTO WESTERN CRITTENDEN COUNTY.
THE STORM WILL PASS OVER THE CITY OF MARION KENTUCKY AROUND 345
PM.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM. THE
STORM COULD INTENSIFY TO SEVERE LEVELS AT ANY TIME. GUSTY WINDS
AND DANGEROUS LIGHTNING WILL ACCOMPANY THE STORM AS IT MOVES
NORTHEAST AT 40 MPH.

YORK
Special weather statement, Mar 28, 4:02 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT SAT MAR 28 2009

KYZ010-011-013-282215-
CRITTENDEN-LYON-CALDWELL-
INCLUDING THE CITIES OF...MARION...EDDYVILLE...PRINCETON
402 PM CDT SAT MAR 28 2009

...STRONG THUNDERSTORMS MOVING THROUGH LYON COUNTY KENTUCKY...

THROUGH 5 PM...STRONG THUNDERSTORMS WILL MOVE NORTHEAST OUT OF LYON
COUNTY AND ACROSS WESTERN CALDWELL AND EASTERN CRITTENDEN COUNTIES. THE
STORMS WILL PASS BETWEEN PRINCETON AND MARION KENTUCKY THROUGH 430
PM.

HAIL UP TO THE SIZE OF PENNIES ARE POSSIBLE WITH THESE STORMS. THE
STORMS COULD INTENSIFY TO SEVERE LEVELS AT ANY TIME. GUSTY WINDS
AND DANGEROUS LIGHTNING WILL ACCOMPANY THE STORMS AS THEY MOVE NORTHEAST
AT 40 MPH.

YORK
Local storm report, Mar 28, 4:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             5 S STURGIS             37.47N 87.99W
03/28/2009  E0.75 INCH       CRITTENDEN         KY   TRAINED SPOTTER

            DIME-SIZED HAIL 5 MILES SOUTH OF STURGIS.

&&

AD

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:55 PM CDTSevere Thunderstorm WarningPAHLivingston, Marshall35 min
Mar 28, 3:34 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden41 min
Mar 28, 3:47 PM CDTTornado WarningPAHCrittenden28 min
Mar 28, 3:58 PM CDTTornado WarningPAHCrittenden, Union, Webster32 min
Mar 28, 4:08 PM CDTSevere Thunderstorm WarningPAHUnion22 min
Mar 28, 4:16 PM CDTTornado WarningPAHUnion, Webster29 min
Mar 28, 4:18 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg42 min
Mar 28, 4:37 PM CDTTornado WarningPAHHenderson23 min
Mar 28, 4:37 PM CDTTornado WarningPAHChristian, Trigg53 min
Mar 28, 4:42 PM CDTTornado WarningPAHCaldwell, Christian, Hopkins, Webster48 min
Mar 28, 4:48 PM CDTSevere Thunderstorm WarningPAHHenderson, Union27 min
Mar 28, 5:02 PM CDTSevere Thunderstorm WarningPAHChristian, Todd43 min
Mar 28, 5:08 PM CDTTornado WarningPAHHopkins, McLean, Muhlenberg, Webster40 min
Mar 28, 5:12 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg, Todd48 min
Mar 28, 5:13 PM CDTTornado WarningPAHHenderson30 min
Mar 28, 5:36 PM CDTTornado WarningPAHDaviess, McLean39 min
Mar 28, 5:39 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson51 min
Mar 28, 5:45 PM CDTTornado WarningPAHTodd15 min
Mar 28, 5:54 PM CDTSevere Thunderstorm WarningPAHMuhlenberg17 min
Mar 28, 6:06 PM CDTTornado WarningPAHDaviess28 min

Nearby

Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.